New York, 2017

Damaging Winds in New York, July 24, 2017

July 24, 2017 · NWS BGM · 5 events in 3 counties and zones

A surface low pressure system moved across the state of New York and pushed a frontal boundary into the state of New York and Pennsylvania. Showers and thunderstorms developed along this boundary as an upper level storm system moved across the northeast Monday afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A surface low pressure system moved across the state of New York and pushed a frontal boundary into the state of New York and Pennsylvania. Showers and thunderstorms developed along this boundary as an upper level storm system moved across the northeast Monday afternoon. As the storms moved to the east, some of these storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 24, 2:54 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 24, 2:54 PM EST, 31 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Binghamton NY
354 PM EDT Mon Jul 24 2017

.SYNOPSIS...
A slow moving low pressure system will continue to bring
showers and storms scattered across the region through tonight.
The system will start to move away with light rain tapering off
Tuesday afternoon. High pressure will finally bring mainly dry
weather for Wednesday before the next round of showers and
storms arrive Thursday and Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
400 pm update...
Main concerns in the near term remain focused around the continuing
thunderstorms tracking from the southern tier of NY into northeast
PA this evening, the persistent light rain showers mixed with low
clouds and fog tonight/Tuesday morning, and a cool wet day expected
on Tuesday.

The threat for flooding will continue early this evening along
the NY/PA border between Sayre and Binghamton due to heavy rain
from yesterday and this afternoon, but conditions should improve
through the night as rain comes to an end. Therefore, the Flash
Flood Watch will continue into the evening.

Currently, an upper low is situated over sern Ontario moving into
srn Quebec and an associated surface inverted trough is aligned from
nrn NY into the mid-Atlantic region. The upper low is expected to
shift to the east tonight, but an extension of the upper trough will
hold back across NY along with the surface trough tonight and into
tomorrow. This forcing, combined with weak instability and deep
moisture will allow the convection to persist into this evening.
However, the overall trend will be an e/sewd movement of the storms
and a gradual decrease in coverage and intensity. An area of cold
temps aloft...500mb temp -11C and 850mb temps +8C...and sufficient
deep moisture will allow for favorable convective conditions across
the region tonight.

Towards the morning hours, will likely see the threat for
thunderstorms diminish and return to a benign showery-type pattern
into the morning hours Tuesday. There may be some low clouds and fog
in the morning, but confidence is rather low due to the presence of
the upper trough and the potential for sufficient mixing in the BL.
Heights will rise going into the day Tuesday with showers becoming
light and tapering off in the afternoon. The cool air will remain in
place, along with a likely mid level cloud deck. Highs will top out
in the 70s, but it will likely feel much cooler with dew points in
the 50s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The upper level trough will slide into New England Tuesday
night. A weak surface anticyclone will move over NY and PA, with
the result being mainly fair weather Tuesday night through
Wednesday.

As the high moves into New England late Wednesday, southerly
flow is forecast to increase into NY. With this in mind, we
cannot rule out a slight chance for an isolated afternoon
thunderstorm.

A low pressure system moving into the Ohio Valley will spread
showers and thunderstorms back into NY and PA Thursday and
Thursday night. PWATs of 1.50 to 1.75 are progged to push across
Lake Erie and up the lake plain.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Another stormy period is forecast for Friday, as a sharp upper-
level trough shoots through NY with thunderstorms and, almost
certainly, more hydrological concerns.

The good news is the trough moves rather quickly, and heights
build across the region for Saturday through Monday. The result
should be a fair/dry period, which the entire forecast area
could really use right now.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms continue to develop this afternoon
across the srn tier of NY, and will spill swrd into PA through
the rest of the afternoon and evening. Most terminals will
remain BKN MVFR/VFR with periods of lower cigs/vsbys in TS.
May see a few rain showers this evening before conditions dry
out through the overnight hours. Lower cigs...IFR to fuel
alternate...are likely tonight with temporary IFR vsbys as well.
Remain pessimistic with MVFR/fuel alt cigs through almost 18Z.

Outlook...

Tuesday ...Periodic restrictions in showers as well as low cigs
in the late morning...but slowly improving conditions into the
afternoon.

Wednesday...Mainly VFR.

Thursday & Friday...Chance of showers-storms with associated restrictions.

Saturday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 8 PM EDT this evening for PAZ038-039.
NY...Flash Flood Watch until 8 PM EDT this evening for NYZ055-056.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...BJT/PCF
Hazardous weather outlook, Jul 24, 9:30 AM EST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1030 AM EDT Mon Jul 24 2017

NYZ009-015>018-022>025-036-037-044>046-057-062-PAZ040-043-044-047-
048-072-251430-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Delaware-Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-
Pike-Southern Wayne-
1030 AM EDT Mon Jul 24 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms with brief heavy rainfall are possible this afternoon
and evening. The thunderstorms could also produce locally strong
winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ055-056-PAZ038-039-251430-
Tioga-Broome-Bradford-Susquehanna-
1030 AM EDT Mon Jul 24 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to heavy rainfall and associated flash flooding
concerns, showers and thunderstorms this afternoon could produce
locally strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 24, 12:30 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
130 PM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     FLASH FLOOD      LANSING                 42.49N  76.49W
07/24/2017                   TOMPKINS           NY   911 CALL CENTER

            WATER FLOWING OVER ROAD NEAR INTERSECTION OF AUBURN RD
            AND CONLON RD

&&

MJH
Special weather statement, Jul 24, 12:47 PM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
147 PM EDT MON JUL 24 2017

NYZ025-044-055-056-241815-
Cortland NY-Tioga NY-Broome NY-Tompkins NY-
147 PM EDT MON JUL 24 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BROOME...SOUTHERN
CORTLAND...NORTHEASTERN TIOGA AND EAST CENTRAL TOMPKINS COUNTIES
UNTIL 215 PM EDT...

At 146 PM EDT, Doppler radar was tracking a strong thunderstorm near
Virgil, or near Marathon, moving east at 30 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Virgil, Cincinnatus, McGraw, Willet, Whitney Point, Harford,
Marathon, Lapeer, Lisle and East Freetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4255 7587 4233 7585 4226 7591 4241 7634
      4260 7612
TIME...MOT...LOC 1746Z 283DEG 27KT 4246 7614

KAH
Special weather statement, Jul 24, 12:52 PM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
152 PM EDT MON JUL 24 2017

NYZ023>025-055-241815-
Chemung NY-Schuyler NY-Tioga NY-Tompkins NY-
152 PM EDT MON JUL 24 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SCHUYLER...NORTHERN
CHEMUNG...SOUTHWESTERN TIOGA AND SOUTHWESTERN TOMPKINS COUNTIES UNTIL
215 PM EDT...

At 152 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millport, or near Odessa, moving east at 30 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Horseheads, Erin, Watkins Glen, Catharine, Montour Falls, Spencer,
Odessa, Cayuta, Van Etten and Millport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4237 7693 4234 7639 4207 7645 4219 7697
TIME...MOT...LOC 1752Z 280DEG 28KT 4227 7686

KAH
Special weather statement, Jul 24, 2:54 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
354 PM EDT MON JUL 24 2017

NYZ018-242100-
Onondaga NY-
354 PM EDT MON JUL 24 2017

...LOCALLY HEAVY RAINFALL WILL AFFECT NORTHERN ONONDAGA COUNTY...

At 354 PM EDT,
Doppler radar indicated locally heavy rainfall across parts of
northern Onondaga County.

There is a potential for heavy rainfall, and could cause localized
flooding of roads and poor drainage areas.

Locations impacted include...
Syracuse, Clay, Cicero, Van Buren, Baldwinsville, North Syracuse,
Solvay, Minoa, East Syracuse and Liverpool.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to minor
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4320 7608 4318 7599 4313 7595 4309 7598
      4309 7592 4307 7591 4304 7648 4319 7647
      4321 7629 4320 7627 4322 7625 4320 7622
      4322 7619 4323 7611
TIME...MOT...LOC 1954Z 180DEG 0KT 4314 7623

DJN
Special weather statement, Jul 24, 2:58 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
358 PM EDT MON JUL 24 2017

PAZ047-242100-
Luzerne PA-
358 PM EDT MON JUL 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...WESTERN LUZERNE
COUNTY UNTIL 500 PM EDT...

At 357 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Biggertown to near Lightstreet to Elysburg.
Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Berwick around 420 PM EDT.
  Nescopeck and Huntington Mills around 430 PM EDT.
  Beach Haven around 435 PM EDT.
  Shickshinny around 440 PM EDT.
  Muhlenberg and Pond Hill around 445 PM EDT.
  Rock Glen and Sweet Valley around 450 PM EDT.
  Slocum around 455 PM EDT.
  Harveys Lake and Conyngham around 500 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4095 7621 4105 7623 4114 7623 4113 7627
      4119 7631 4130 7631 4138 7628 4138 7607
      4118 7600 4093 7609
TIME...MOT...LOC 1957Z 254DEG 19KT 4126 7651 4108 7644 4085 7653

DJN
Local storm report, Jul 24, 3:24 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
424 PM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     NICHOLSON               41.63N  75.79W
07/24/2017                   WYOMING            PA   911 CALL CENTER

            TREE DOWN ACROSS STATE ST

&&

MJH

The radar

The Ft Drum radar (KTYX), 84 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Onondaga

When
July 24, 3:25 PM EST to 3:35 PM EST
Where
Onondaga County, 0.86 mi SE of East Syracuse
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
43.060, -76.070

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and tore the roof off Syracuse Diesel and Electric.

Thunderstorm Wind, Onondaga

When
July 24, 3:25 PM EST to 3:35 PM EST
Where
Onondaga County, 0.5 mi E of Pitcher Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
43.080, -76.110

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees and power wires along north Midler Ave.

Thunderstorm Wind, Madison

When
July 24, 4:55 PM EST to 5:05 PM EST
Where
Madison County, 1.52 mi W of Morrisville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
42.900, -75.650

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and poles.

Thunderstorm Wind, Madison

When
July 24, 5:05 PM EST to 5:15 PM EST
Where
Madison County, 0.51 mi W of Solsville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
42.900, -75.510

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and snapped poles.

Thunderstorm Wind, Otsego

When
July 24, 6:40 PM EST to 6:50 PM EST
Where
Otsego County, Edmeston
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.700, -75.230

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711703, 711704, 711705, 711706, 711707.